Hail, Morgan
- When
- September 1, 3:02 PM EST
- Where
- Morgan County, 0.87 mi SW of New Hope
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.590, -78.180
A weak frontal boundary was located across the Mid Atlantic. A shortwave trough interacted with the front and scattered thunderstorms produced hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak frontal boundary was located across the Mid Atlantic. A shortwave trough interacted with the front and scattered thunderstorms produced hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 2:07 PM EST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 307 PM EDT SAT SEP 1 2012 .SYNOPSIS... A WEAK COLD FRONT WILL STALL SOUTHWEST OF WASHINGTON DC TONIGHT...RETURNING AS A WARM FRONT LATER SUNDAY. ACTIVE WEATHER PATTERN EXPECTED FROM THE REMNANTS OF ISAAC SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. A COLD FRONTAL PASSAGE SHOULD BRING DRIER CONDITIONS AT THE END OF NEXT WEEK. && .NEAR TERM /THROUGH SUNDAY/... WEAK FRONTAL BOUNDARY IS CURRENTLY DRAPED NW TO SE ACROSS THE WESTERN CWFA. THIS FRONT WILL CONTINUE TO SLOWLY MOVE SOUTH THIS AFTERNOON AND STALL ACROSS CENTRAL/SOUTH CENTRAL VIRGINIA TONIGHT. THE FRONT WILL BEGIN TO MOVE BACK NORTHWARD BY SUNDAY AFTERNOON AS A WARM FRONT. 500MB ANALYSIS SHOWS A SHEAR AXIS STRETCHING FROM THE NW TO SE PART OF THE CWFA. REGIONAL RADAR LOOPS SHOWS SHOWERS CLUSTERED ALONG THIS FEATURE...ACROSS THE SOUTHERN POTOMAC HIGHLANDS...CENTRAL SHENANDOAH VALLEY AND CENTRAL FOOTHILLS OF NORTHERN VIRGINIA. AT THE SURFACE...SCT CONVECTION HAS STARTED TO FIRE ALONG THE COLD FRONT FURTHER NORTH...WHERE CLOUDS HAVE THINNED AND TEMPS HAVE RISEN INTO THE M/U 80S AND LOWER 90S. THE NORTHERN HALF OF THE CWFA SHOULD BE MORE UNSTABLE AT THE SURFACE THIS AFTERNOON/EVENING...WHERE BETTER HEATING WILL OCCUR. CAPES ARE AROUND 2000 J/KG AND LOW LEVEL LAPSE RATES ARE STEEP. 12Z SOUNDING SHOWED AN INVERTED V STRUCTURE...SO ISOLATED STORMS COULD PRODUCE SOME DAMAGING WIND GUSTS. FURTHER SOUTH...IT HAS RAINED MOST OF THE MORNING INTO THE EARLY AFTERNOON...AND CONDITIONS ARE MORE STABLE. THINK SHOWER COVERAGE WILL BE GREATER...BUT THUNDERSTORMS MAY BE MORE LIMITED...UNLESS CLOUDS BEGIN TO THIN. OVERNIGHT...THE FRONT WILL SETTLE ACROSS THE CWFA WHILE THE MID LEVEL SHEAR AXIS BEGINS TO SHIFT NORTHWARD. HAVE TRIED TO ORIENT POPS ACCORDINGLY. MOISTURE FROM THE REMNANTS OF ISAAC WILL CONTINUE TO PUSH EASTWARD INTO THE MID ATLANTIC THROUGH TOMORROW AND INTERACT WITH THE STALLED FRONT. A GREATER COVERAGE PRECIP IS EXPECTED...SO ADDED LIKELY POPS EVERYWHERE. MAX TEMP FORECAST THIS AFTERNOON HAS BEEN TRICKY. CLOUD COVER HAS HINDERED GOOD HEATING ACROSS THE SOUTH. HOWEVER...IN THE LAST COUPLE OF HOURS...THE CLOUD CANOPY HAS BEGUN TO THIN ACROSS THE NORTHERN HALF OF THE CWFA. WHERE CLOUDS HAVE THINNED OUT...TEMPS IN THE UPPER 80S TO NEAR 90 ARE LIKELY. TOOK BLEND OF TEMPS FOR OVERNIGHT AND TOMORROW. CLOUDS SHOULD HELP TEMPS STAY WARMER OVERNIGHT...AND COOLER DURING THE DAY TOMORROW. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... THE REMNANTS OF ISAAC ARE EXPECTED TO CONTINUE AFFECTING THE MID ATLANTIC INTO WEDNESDAY...PROVIDING FURTHER DROUGHT RELIEF TO THE REGION. THIS TROPICAL AIRMASS WILL BE CAPABLE OF HEAVY RAIN...BUT A LACK OF FORCING SHOULD LIMIT AND POTENTIAL FLASH FLOODING TO THE RATHER LOCALIZED SCALE THROUGH THE SHORT TERM. SUNDAY NIGHT THROUGH MONDAY...WEST TO EAST ORIENTED WARM FRONT AHEAD OF THE EXTRA-TROPICAL REMNANTS OF ISAAC STALLS OVER THE MID ATLANTIC...THE LOCATION OF WHICH REMAINS UNCERTAIN BUT COULD BE INVOF THE MASON-DIXON LINE. THUNDERSTORMS/RAINFALL SHOULD BE CONCENTRATED ACROSS THIS BOUNDARY...THOUGH GOOD CHANCES/LIKELIES EXIST PRETTY MUCH ACROSS THE CWA THROUGH THESE TWO PERIODS. NEAR NORMAL TEMPERATURES...BUT RATHER HUMID WITH SLY FLOW PUMPING TROPICAL AIR ACROSS THE REGION. PWATS 2.0 TO 2.2 INCHES EXPECTED THROUGH THIS TIMEFRAME SO ANY PRECIP WILL BE HEAVY AND LOCALIZED FLASH FLOODING ALONG ESTABLISHED BOUNDARIES WILL BE POSSIBLE. MONDAY NIGHT THROUGH TUESDAY...REMNANTS OF ISAAC ARE EXPECTED TO CONTINUE TO FILL AND OPEN TO A TROUGH. DESPITE THE WEAKENING OF THE REMNANTS...PLENTY OF TROPICAL AIR WILL PERSIST AND AN APPROACHING UPR TROUGH WILL AID DEVELOPMENT. THUS THE ACTIVE WEATHER WILL CONTINUE ACROSS THE MID ATLANTIC. PWATS REMAIN AROUND 2.2 INCHES SO THE HEAVY RAIN/FLASH FLOOD THREAT WILL ALSO REMAIN. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... UPPER TROUGH APPROACHES THE ERN CONUS WEDNESDAY AND PUSHES EAST IN THE FRIDAY TIMEFRAME. THEREFORE THE ACTIVE WEATHER IS EXPECTED TO CONTINUE FOR THE SECOND HALF OF THE WORK WEEK. TEMPERATURES REMAIN AT OR JUST ABOVE NORMAL THROUGH THE EXTENDED. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... GREATEST COVERAGE OF SHRA/TSRA SHOULD BE ACROSS THE KCHO TERMINAL LATE THIS AFTERNOON. OTHERWISE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED. PATCHY FOG IS EXPECTED MAINLY AT KCHO AND KMRB OVERNIGHT. MODEL GUIDANCE IS SHOWING SOME LOWERING OF CIGS WITH THE EASTERLY FLOW TOWARDS DAWN SUNDAY. HOWEVER...WILL NOT INCLUDE FOR NOW. PRECIP WILL BECOME MORE WIDESPREAD DURING THE DAY TOMORROW...AND MVFR VSBYS ARE ANTICIPATED. ONGOING PRECIPITATION EVENT FROM THE REMNANTS OF ISAAC CONTINUE SUNDAY NIGHT THROUGH THE MIDDLE PART OF NEXT WEEK. SFC FLOW WILL MAINLY BE SLY WITH MVFR/IFR CONDS EXPECTED IN THE SHRA/TSRA. && .MARINE... THICKER CLOUD COVER HAS LIMITED MIXING OVER THE WATERS THIS AFTERNOON AND SPEEDS HAVE MOSTLY REMAINED AOB 10 KT. IN THE LAST FEW HOURS...THE CLOUD CANOPY HAS THINNED ACROSS THE NORTHERN BAY. BETTER MIXING MAY OCCUR...WITH GUSTS AROUND 15 KT FOR THE REMAINDER OF THE AFTERNOON. SCT SHRA/TSRA WILL ALSO BE POSSIBLE THROUGH THE OVERNIGHT HOURS. PRECIP WILL BECOME MORE WIDESPREAD TOMORROW. SELY FLOW SUNDAY NIGHT INTO MONDAY...INCREASING TO 15 TO 20 KT... PARTICULARLY UP THE TIDAL POTOMAC. THEREFORE SMALL CRAFT ADVISORY FOR PORTIONS OF THE WATERS MAY BE NEEDED FOR MONDAY...POSSIBLY INTO MONDAY NIGHT. ELY TO SLY FLOW THEN THROUGH MIDWEEK AS REMNANTS OF ISAAC APPROACH FROM THE WEST. SHOWERS AND THUNDERSTORMS ACROSS THE WATERS THROUGH THIS PERIOD. && .TIDES/COASTAL FLOODING... SOUTHEASTERLY FLOW IN ADVANCE OF THE REMNANTS OF ISAAC WILL INCREASE WATER LEVELS TO PERHAPS ONE FOOT ABOVE ASTRONOMICAL PREDICTION SUNDAY NIGHT INTO THE MIDDLE PART OF NEXT WEEK. AS OF NOW...ANY COASTAL FLOOD THREAT WOULD BE MINOR AND AT SENSITIVE SITES. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BAJ/NWL NEAR TERM...NWL SHORT TERM...BAJ LONG TERM...BAJ AVIATION...BAJ/NWL MARINE...BAJ/NWL TIDES/COASTAL FLOODING...BAJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT SAT SEP 1 2012 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 021000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 400 PM EDT SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH FLOODING SUNDAY NIGHT THROUGH TUESDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED OVER PORTIONS OF THE WATERS MONDAY. MINOR COASTAL FLOODING IS POSSIBLE MONDAY INTO THE MIDDLE PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY...HOWEVER PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-021000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 400 PM EDT SAT SEP 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS THIS AFTERNOON MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLASH FLOODING SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY...HOWEVER PLEASE RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 342 PM EDT SAT SEP 1 2012 MDZ003-WVZ051-052-012045- WASHINGTON MD-MORGAN WV-BERKELEY WV- 342 PM EDT SAT SEP 1 2012 ...STRONG THUNDERSTORM TO AFFECT WASHINGTON...MORGAN AND BERKELEY COUNTIES... AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF JOHNSONTOWN...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE MARTINSBURG. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3954 7778 3937 7801 3959 7833 3971 7814 TIME...MOT...LOC 1942Z 325DEG 11KT 3957 7810 KCS
The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
There was a tree down on Autumn Acres Road near Winchester Grade Road.
There was a tree down on Quaint Acres Lane near Cacapon Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411759, 411762, 412498.